Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Cleveland, OH

July 23, 2018Lorain County, Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2018, 5:20 PM EDT for Lorain County, Medina County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Jul 23, 2018, 6:00 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lorain County, OH, Medina County, OH

The radar

The Cleveland radar (KCLE), 27 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS51 KCLE 232120
SVRCLE
OHC093-103-232200-
/O.NEW.KCLE.SV.W.0041.180723T2120Z-180723T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
520 PM EDT MON JUL 23 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Western Medina County in northeastern Ohio...
  Lorain County in north central Ohio...

* Until 600 PM EDT.

* At 519 PM EDT, a severe thunderstorm was located near Lodi, or 12
  miles west of Medina, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Lorain, Elyria, Western Vermilion, Vermilion, Strongsville, North
  Ridgeville, Avon Lake, Amherst, Grafton, Wellington, Lodi, Avon,
  Sheffield Lake, Olmsted Falls, Eaton, Oberlin, Sheffield, Lagrange,
  Penfield and South Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 8217 4106 8218 4107 8234 4143 8235
      4143 8227 4147 8218 4152 8199 4150 8197
      4136 8197 4135 8187 4128 8188 4127 8193
      4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2119Z 136DEG 8KT 4110 8210 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
656 
WWUS51 KCLE 232151
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
551 PM EDT MON JUL 23 2018

OHC093-103-232200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-180723T2200Z/
Medina OH-Lorain OH-
551 PM EDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN MEDINA AND SOUTHWESTERN LORAIN COUNTIES...

At 550 PM EDT, a severe thunderstorm was located near Wellington, or
15 miles west of Medina, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Wellington, Lodi, Penfield, Spencer and Rochester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 8217 4106 8218 4107 8234 4119 8226
      4116 8209 4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2150Z 142DEG 12KT 4111 8217 

HAIL...0.75IN
WIND...60MPH
 
$$

LaPlante
173 
WWUS51 KCLE 232155
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
555 PM EDT MON JUL 23 2018

OHC093-103-232203-
/O.EXP.KCLE.SV.W.0041.000000T0000Z-180723T2200Z/
Medina OH-Lorain OH-
555 PM EDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA AND
SOUTHWESTERN LORAIN COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4102 8217 4106 8218 4107 8234 4119 8226
      4116 8209 4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2153Z 136DEG 8KT 4111 8217 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:31 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
331 PM EDT Mon Jul 23 2018

.SYNOPSIS...
An upper level trough over the region will maintain unsettled
weather through Tuesday then shift east of the area by Wednesday
night. A cold front will move east across the area on Thursday
with a stronger upper level trough setting up over the Great
Lakes region to end the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Lake breeze boundary and some differential heating under the
upper level trough have been enough to generate some showers
and isolated thunderstorms this afternoon. Outflow boundaries
from this convection will likely drive additional
showers/thunderstorms through the evening. Most of these will
dissipate shortly after sunset. While a couple showers overnight
and especially near sunrise are possible the coverage will be
isolated at best. A similar scenario is expected for Tuesday
afternoon for convective development. However by the evening a
weak cold front will be approaching the area. This may help to
keep showers and a few thunderstorms going into late Tuesday
night.

Slightly higher moisture levels tonight will keep lows a couple
degrees warmer. Highs on Tuesday will be similar to today.
Cold front will start to move across the area Tuesday night so
the western half of the region should cool slightly.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The pattern will remain unsettled through the middle
part of the week as several weak systems will move through an upper
level trough. On Wednesday a cold front will be exiting the
eastern half of the forecast area. A few showers and
thunderstorms are possible in the eastern half on Wednesday.
Showers will end Wednesday night over the region. Another cold
front will move across the region on Thursday with showers and a
few thunderstorms possible again. A weak trough will move
through the forecast area on Friday keeping scattered showers
over the region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

&&

.AVIATION /18Z Monday THROUGH Saturday/...
MVFR/IFR conditions will gradually improve through the afternoon
with most locations returning to low end VFR. Scattered showers
and thunderstorms should develop across the region late
afternoon into the evening then gradually dissipate after
sunset. The best coverage of showers and thunderstorms will be
over and around the the Mid Ohio region. MVFR conditions are
expected with the thunderstorms with brief IFR under the
strongest returns.

Winds will generally be on the light side of most of the
region. the exception will be across NW PA where southeasterly
winds may gust to 20 knots into early evening.

OUTLOOK...Periods of non-VFR possible Monday night through
Thursday.

&&

.MARINE...
A variable wind pattern is expected over the lakes for the
next several days as a series of systems will move through the
region. The wind direction will remain variable on Tuesday
eventually becoming southwest as a cold front approaches the region
Tuesday night. Winds will shift to the northwest on Wednesday as
this cold front moves east of the lake. Winds will shift back
to the southwest Wednesday night as another cold front
approaches Lake Erie. As the front moves across the lake on
Thursday winds will shift to the west to northwest. Wind speeds
should remain fairly light through mid week with wind speeds
approximately 10 knots or less. Wind speeds will increase to 10
to 20 knots late in the week behind the Thursday cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Garnet
LONG TERM...LaPlante
AVIATION...Mullen
MARINE...Garnet
Hazardous weather outlook, Jul 23, 4:13 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 AM EDT Mon Jul 23 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
413 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 4:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT MON JUL 23 2018

OHZ009-010-020-232130-
Erie-Medina-Lorain-
451 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT ERIE...WEST CENTRAL MEDINA AND
LORAIN COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Wellington, or
13 miles south of Elyria, moving north at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Grafton,
Wellington, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Kipton and Birmingham.

LAT...LON 4113 8202 4109 8225 4127 8235 4128 8234
      4128 8236 4142 8243 4151 8210
TIME...MOT...LOC 2050Z 164DEG 17KT 4119 8217

LaPlante

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:51 PM EDTSpecial Weather StatementCLELorain39 min
Jul 23, 7:07 PM EDTSpecial Weather StatementCLESandusky53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.